A recent study (H Devarbhavi et al. Hepatology 2016; 63: 993-99 & associated editorial 700–2) provide insight into outcomes and causative agents in patients who had both drug-induced liver injury (DILI) along with severe skin reactions.
With regard to the skin reactions, the authors were specifically focused on Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). SJS indicates an area of skin detachment of <10% and TEN involves >30%. SJS/TEN overlap is 10-30%.
The study reviewed a single center DILI registry over 18 years with 748 patients. There was prospective recruitment during the final 10 years of the study period (1997-2015). 36 (4.8%) had either SJS or TEN (mean age 32 years, 53% females). 9/36 (25%) were <18 years.
- Antiepileptics 47%
- Sulfonamides 18%
- Nevirapine 16%
- Multiple agents 61%
- Median duration between drug initiation and onset of rash was 24 days
- 13/36 (36%) died. 77% of those who died had jaundice.
- 14/36 (39%) received steroids including 10 survivors and 4 who died.
While a mortality of 36% among those with both DILI and SJS/TEN is high, the discussion notes that the mortality is high even in those without DILI (~18% in ones study). There were 8/36 in the study with HIV which is associated with a much higher risk of DILI. There was a lower mortality in the pediatric age group (1 child 11%) and in those with HIV (1 patient 12.5%).
Related blog posts: